Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS Omaha, NE

June 3, 2001Gage County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 3, 2001, 8:59 PM CDT for Gage County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 8:59 PM CDT (01:59 UTC)
Expired
Jun 3, 2001, 9:30 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gage County, NE

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:10 PM CDTHail 0.75Pickrell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 377 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
377 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:20 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
220 PM CDT SUN JUN 3 2001

RAIN AND THUNDERSTORMS CONTINUE TO BE MAJOR CONCERNS WITH
TEMPERATURES SECONDARY.

FNTL BNDRY ACROSS FM SE CO ACROSS NRN OK INTO NW AR HAS BEEN
SUPPRESSED SOME BY OUTFLOW FROM CONVECTIVE COMPLEX THAT MOVES ACROSS
CENTRAL PLAINS LAST NIGHT NOW OVER MISSOURI. BELIEVE BOUNDARY WILL
START TO MOVE SLOWLY NWD TNGT INTO MONDAY WITH GOOD POTENTIAL FOR
THUNDERSTORMS VICINITY AND N OF FNT AS STRENGTHENING LOW LEVEL JET
INCREASES STRONG POSITIVE LOW LEVEL THETA E ADVECTION DURING NIGHT.
PREFER ETA IN HANDLING LOCATION OF THIS BOUNDARY. ATHOUGH BETTER
LIKLIHOOD FOR THUNDERSTORMS AND POTENTIAL HEAVY RAIN WILL BE OVER KS
AND MO...REFERENCE QPFERD WHICH LOOKS REASONABLE...DEFINITE RISK FOR
ELEVATED CONVECTION LATER TONIGHT OVER ESPECIALLY SRN PTNS OF FCST
AREA. THIS POTENTIAL ALSO TRENDED BY LATEST RUC 700MB LI PROGS. IN
ADDITION ACTIVITY NOW FIRING WESTERN HIGH PLAINS ASSOCIATED WITH
DISTURBANCES COMING OUT OF WESTERN MID LEVEL TROUGH WILL LIKELY WORK
EAST DURING NIGHT BASED ON MODELS AS MESO ETA.

CONVECTIVE ACTIVITY MAY SHOW SOMEWHAT SIMILAR DIURNAL DECREASE IN
COVERAGE AND INTENSITY ON MON WITH SCENARIO LIKELY TO REPEAT ITSELF
AGAIN MONDAY NIGHT INTO TUE. THERE COULD WELL BE BETTER RISK OF
HEAVY RAIN INTO FORECAST AREA MON NIGHT AS STRONG POSITIVE LOWER
LEVEL THETA E ADVECTION AGAIN DEVELOPES WITH STRENGTHENING LOW LEVEL
JET WITH THE CLOSER PROXIMITY OF FNT AND MOIST HIGH PW UNSTABLE AIR
MASS. UPPER LEVEL DISTURBANCES WILL ALSO CONTINUE TO MOVE OUT OF MID
LEVEL TROUGH AS IT LIFTS ACROSS MT.

APPEARS MAIN POTENTIAL FOR THUNDERSTORMS ON TUESDAY INTO TUESDAY
NIGHT WILL BE FOCUSED IN VICINITY OF FRONTAL BOUNDAY MAINLY OVER SE
NEB AND SW IA. TAKING MORE OF AN AVERAGE BEWTEEN FWC AND MAV
GUIDNACE FOR MAX TEMPS SEEMS BEST COURSE OF ACTION WITH FWC NUMBER
LIKELY TOO WARM WITH ELY FLOW AND INVERSION N OF FNT.

WITH UPPER RIDGE TENDING TO BUILD OUT OF SRN ROCKIES INTO CNTRL
PLAINS EXTENDED TRENDS TOWARD MAINLY DRY WITH WARMING TEMPS INTO
WEEKEND. HOWEVER HAVE TO BE WATCHFULL FOR UPPER DISTUBANCES COMING
OVER RIDGE AND THEN MOVING SEWD ACROSS PLAINS GNERATING CONVECTION.
BETTER CHANCE AT THIS TIME APPEARS MORE IN SUNDAY TIME PERIOD.

.OMA...NONE.
WIESE

In the hours before

Special weather statement, Jun 3, 5:25 PM CDT, 3 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT SUN JUN 3 2001

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA TONIGHT.

A WARM FRONT CONTINUED ALONG THE KANSAS AND OKLAHOMA BORDER LATE
SUNDAY AFTERNOON.  WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO
FLOW NORTH ACROSS THIS BOUNDARY OVERNIGHT.

INITIALLY...STRONG TO SEVERE THUNDERSTORMS WILL OCCUR IN THE
VICINITY OF THIS FRONT WELL SOUTH OF THE REGION.  LATER TONIGHT THE
FRONT COULD MOVE NORTH A LITTLE AS THE LOW LEVEL JET STRENGTHENS AND
TURNS MORE SOUTHERLY OR SOUTHWESTERLY.  THIS COULD ALLOW STRONG
THUNDERSTORMS TO POSSIBLY MOVE INTO SOUTHEAST NEBRASKA...GENERALLY
SOUTH OF A SEWARD TO PLATTSMOUTH LINE.  IF STRONG THUNDERSTORMS DO
INDEED MAKE IT THIS FAR NORTH...THE SHEAR PRESENT COULD ALLOW A FEW
OF THEM TO BE MARGINALLY SEVERE WITH HAIL AND GUSTY WIND THE PRIMARY
THREAT.  HOWEVER...HEAVY RAIN IS POSSIBLE FROM ANY STORMS THAT WOULD
MOVE INTO SOUTHEAST NEBRASKA OVERNIGHT.  THE EXPECTED UNORGANIZED
NATURE OF THE CONVECTION OVER SOUTHEAST NEBRASKA TONIGHT...AND THE
SMALL CHANCE OF THEM BECOMING SEVERE...MAKES SPOTTER ACTIVATION
UNLIKELY.

UPPER LEVEL DISTURBANCES MOVING ACROSS THE WESTERN HIGH PLAINS WERE
CAUSING SCATTERED THUNDERSTORMS OVER WESTERN NEBRASKA LATE SUNDAY
AFTERNOON.  SOME OF THESE STORMS MAY MAKE IT INTO EASTERN NEBRASKA
AND WESTERN IOWA TONIGHT AS WELL.  HOWEVER...WITH INSTABILITY RATHER
LIMITED FROM EAST CENTRAL NEBRASKA INTO WEST CENTRAL IOWA AND
NORTHEAST NEBRASKA...IF THESE THUNDERSTORMS MAKE IT INTO THE REGION
THEY SHOULD REMAIN BELOW SEVERE LIMITS.

CHERMOK
Special weather statement, Jun 3, 8:55 PM CDT, 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT SUN JUN 3 2001

STORM SPOTTER ACTIVATION COULD BE NEEDED OVER SOUTHEAST NEBRASKA
TONIGHT.

WARM AND MOIST AIR MOVING INTO SOUTHEAST NEBRASKA OVER COOLER AIR AT
THE SURFACE WILL ALLOW FOR SCATTERED ELEVATED STRONG TO SEVERE
THUNDERSTORMS TONIGHT.  THE PRIMARY THREAT IS LARGE HAIL BUT HEAVY
RAIN IS ALSO POSSIBLE.   A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR SOUTHEAST NEBRASKA SOUTH OF LINCOLN UNTIL 200 AM.

THESE STORMS WILL MOVE INTO EAST CENTRAL NEBRASKA AND SOUTHWEST
IOWA...BUT THEY COULD WEAKEN A LITTLE.  NEVERTHELESS...SOME HAIL AND
HEAVY RAIN IS POSSIBLE NORTH OF THE WATCH AREA TONIGHT.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:35 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha40 min
Jun 4, 12:52 AM CDTSevere Thunderstorm WarningOAXCass38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.